Tuesday, July 29, 2014
Thursday, October 02, 2008 KHOSROW, Community Member, asks

Q: SIMVASTATIN and GEMFIBROZIL Interaction

I have been on Simvastatine (10 mg per night )for the last 3 years. My total cholestrol is now 211, LDL 128, HDL 25 and Triglyceride 288. My Fasting Blood Sugar is 97. I am male and 49 years old. My doctor has prescribed Gemfibrozil 450mg tablets ( one per day ). As our doctors here in Iran are usually not updated I always refer to the internet to find about interactions. This is what I found in one site. The same story is repeated in many sites and even University sites.

According to drugdigest.org :
"SIMVASTATIN may interact with GEMFIBROZIL (in Gemfibrozil Tablets)
 
Although the cause of this potential interaction is not clearly understood, using gemfibrozil and simvastatin at the same time could cause a serious or potentially life-threatening side effect that involves the destruction of muscle tissue and could lead to kidney failure. These drugs should generally not be used together unless your doctor is monitoring you closely."
My question is :
What does "together" exactly mean when we speak about drug interactions? Does this mean that I should not take Gemfibrozil for the whole period I am on Simvastatine? Or it means they can be taken with an interval of say 5-6 hours, e.g. one taken in lunchtime and the other after dinner? The physisists here say the interval solves the problem but I can't trust them. The Two guys I talked to were rejecting any interactions between the two drugs before I showed them the  literature on the web.
Thanks in advance to anybody taking time in answering my question.

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
10/ 7/08 2:43pm

KHOSHROW,

 

Thanks for your question.

 

As you have discovered, muscle damage is a concern that occurs with patients taking statin medication.  Niaspan's major side effects are flushing, which diminishes over the first two to four weeks, and liver function abnormalities.  There have been instances of severe muscle damage when statin medication has been combined with Niaspan, which has led to the suggestion that close medical follow-up is needed when these two drugs are combined. 

 

The term "together" refers to the period of treatment with each of the drugs, not the actual timing of the drug administration (dosing).  Separating the medication by several hours does not reduce or eliminate the risk. 

 

I hope this has been helpful to you.

 

Martin Cane, M.D.

Reply
Martin Cane, M.D., Health Pro
10/ 9/08 3:27pm

KHOSROW,

 

In thinking about your question and my answer, I realized that I mixed up Gemfibrozil and Niaspan.  Gemfibrozil (generic for lopid) is a lipid lowering drug that is most commonly used for triglycerides.  Like the statins, it can also cause muscle pain and damage, as well as affect the liver function tests.  When combined with statins there is a greater risk for an adverse reaction to muscles.

 

As I stated in my previous response, the timing of the medication will not alter the risk for developing a reaction.  "Together" refers to treatment with both medications.

 

Martin Cane, M.D.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By KHOSROW, Community Member— Last Modified: 02/10/14, First Published: 10/02/08